Alert archive / Kansas / Severe Thunderstorm Warnings in 2010

Severe Thunderstorm Warning 302, NWS Goodland, KS

September 14, 2010Sherman County, Kansas

NWS Goodland, KS issued this severe thunderstorm warning at Sep 14, 2010, 7:53 PM MDT for Sherman County, Kansas. It was in force for 67 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 14, 2010, 7:53 PM MDT (01:53 UTC)
Expired
Sep 14, 2010, 9:00 PM MDT
In force
67 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Sherman County, KS

The radar

The Goodland radar (KGLD), 2 km from the middle of the area, began a volume at 01:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 14, 6:28 PM MDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 1.9 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2010-09-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2010-09-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 26 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4172 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
26 m²/s²
0-3 km storm-relative helicity
130 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 14, 5:43 PM MDT, 2 hours 10 minutes earlier.

Area forecast discussion, Sep 14, 5:43 PM MDT, 2 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
543 PM MDT TUE SEP 14 2010

.DISCUSSION...
220 PM MDT TUE SEP 14 2010

TONIGHT/S INCOMING S/WV TROUGH IS STILL ANTICIPATED TO FOSTER
ELEVATED CONVECTION OVERNIGHT PRIMARILY NORTH OF U.S. HWY 36 AND
EAST OF THE CWA.

NOT EXPECTING MUCH...IF ANY... DIURNALLY DRIVEN (SURFACE BASED)
CONVECTION GIVEN THE EXCESSIVE AMOUNTS OF CINH OVER THE REGION.
SFC TEMPS AND MOISTURE ADVECTION NORTH OF THE CURRENT QUASI-
STATIONARY FRONT THAT REMAINS DRAPED W-E BISECTING THE CWA ARE NOT
EXPECTED TO WARM SUFFICIENTLY TO OVERCOME THE INHIBITION.
INSTABILITY IS MEAGER SOUTH OF THE FRONT. THESE SCENARIOS ARE
SUPPORTED BY MOST OF THE CONVECTIVE RESOLVING MODELS AND THEIR
SUCCESSIVE RUNS. IT IS NOTEWORTHY THE LATEST HRRR AVAILABLE (17Z)
GENERATES AN ISOLATED CELL OVER YUMA CNTY BY 22/23Z AND WEAKENS
THE CONVECTION AS IT MOVES EAST THROUGH THE EARLY EVENING...IN
RESPONSE TO A LOW AMPLITUDE LEAD S/WV TROUGH. THE EVENING POPS ACCOUNT
FOR THIS SHOULD THE MODEL RUN VERIFY. ISENTROPIC LIFT AND MOISTURE
ADVECTION ABOVE THE FRONT SHOULD COMMENCE AFTER 03Z COUPLED WITH
MODEST MUCAPE ALLOWING FOR THE CHANCE OF SOME TSRA. WHAT ACTIVITY
DEVELOPS SHOULD BE CLEAR OF THE CWA BY DAWN. ADDED PATCHY FOG TO
THE GRIDS FOR MUCH OF THE EASTERN CWA NORTH OF THE FRONT GIVEN THE
LOW SFC T/TD SPREADS AND PERSISTENCE FROM THE PAST TWO
NIGHTS...PRIOR TO THE ARRIVAL OF A PRE-FRONTAL TROUGH AND COLD
FRONT SLATE IN HERE VERY LATE TONIGHT.

THE COLD FRONT WILL CLEAR THE CWA DURING THE DAY TOMORROW AS THE
MAIN S/WV TROUGH PASSES WELL NORTH OF THE CWA. THIS WILL ALLOW FOR
A DRY DAY WITH FURTHER DRYING OF THE AIRMASS OVERNIGHT WED NIGHT,
PER PBL THETA-E FIELDS. FOR THR AND FRI DRY WX WILL CONTINUE. LOW
TO MID 80S ON THR AND UPR 80S/LOW 90S ON FRI GIVEN LEE TROUGHING
OVER ERN COLORADO. LATE FRI NIGHT ANOTHER COLD FRONT ASSOC WITH A
DEEP LOW OVER THE CANADIAN PRAIRIES IS PROGGED TO MOVE TOWARD THE
CWA. CONFIDENCE IS LOW ON HOW FAR SOUTH THE FRONT WILL MOVE INTO
THE CWA AS THERE IS A CONSIDERABLE SPREAD IN THE DETERMINISTIC
MODELS AND ENSEMBLE SOLUTIONS. FOR NOW I LEFT ALONE FRI NIGHT/S
SLIGHT CHANCE POPS AS THE FRONT IS SLATED TO AT LEAST MAKE IT INTO
THE NORTHERN TIER COUNTIES PRIOR TO 12Z SAT. THE MAIN CONCERN IS
OVER THE WEEKEND/S TEMPERATURES. THE GFS SOLUTION AND SOME OF THE
CONSENSUS MOS OUTPUT INDICATE HIGH TEMPS ONLY REACHING THE UPPER
60S AT LOCATIONS ALONG AND NORTH OF I-70 ON SAT. SOMETHING TO
MONITOR FOR NOW AS THE FCST HIGHS ARE CURRENTLY IN MID/UPR 80S.

FURTHER OUT IN TIME...IT APPEARS YET ANOTHER COLD FRONT MIGHT
ARRIVE IN HERE EARLY TUE MORNING PER THE 12Z GFS AND EC. THIS WAS
SUPPORTED BY THE HPC. STAY TUNED.

05
&&

.AVIATION...
534 PM MDT TUE SEP 14 2010

FOR THE 00Z TAF...CONVECTIVE DEVELOPMENT ONGOING OVER WASHINGTON
COUNTY COLORADO WITH A TREND NORTHEASTWARD. SHOULD NOT IMPACT KGLD
AND UNCERTAIN WHETHER IT WILL BE SUSTAINED LONG ENOUGH TO IMPACT
KMCK. HAVE OPTED TO OMIT VCTS/TSRA MENTION FOR THIS ISSUANCE FOR
KMCK BUT WILL MONITOR CLOSELY. FOCUS THEN SHIFTS TO POTENTIAL FOR
LOW STRATUS/FOG AT KMCK AFTER AROUND 09Z. HAVE MVFR CIGS/VSBY FOR
KMCK AFTER 09Z TRENDING DOWN TO IFR CIGS FROM 12Z THROUGH 16Z
BEFORE CONDITIONS RETURN TO VFR FOR THE REMAINDER OF THE EFFECTIVE
PERIOD. HAVE VFR CIGS/VSBY FOR KGLD THROUGH THE ENTIRE EFFECTIVE
PERIOD WITH FEW-SCT MID LEVEL CLOUDS.

FOLTZ
&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.
&&
Hazardous weather outlook, Sep 14, 10:31 AM MDT, 9 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1031 AM MDT TUE SEP 14 2010

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-151630-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1031 AM MDT TUE SEP 14 2010 /1131 AM CDT TUE SEP 14 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE TRI STATE
AREA LATER THIS AFTERNOON INTO THIS EVENING...WITH THE GREATEST THREAT
OF SEVERE WEATHER AT LOCATIONS ALONG AND NORTH OF U.S. HIGHWAY 36. LARGE
HAIL AND DAMAGING WINDS WILL BE THE MAIN THREATS WITH STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS FROM TUESDAY NIGHT ARE EXPECTED TO LINGER INTO WEDNESDAY
MORNING BEFORE MOVING EAST OF THE FORECAST AREA. THERE IS ALSO A
SLIGHT CHANCE OF THUNDERSTORMS LATE IN THE DAY ON FRIDAY. SEVERE
WEATHER IS CURRENTLY NOT EXPECTED WITH ANY OF THESE STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

In the hours before

Special weather statement, Sep 14, 5:58 PM MDT, 1 hour 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
558 PM MDT TUE SEP 14 2010

COZ090-150030-
YUMA COUNTY-
558 PM MDT TUE SEP 14 2010

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR YUMA COUNTY IN NORTHEAST COLORADO...

AT 553 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THUNDERSTORMS WERE RAPIDLY DEVELOPING 6 MILES SOUTHWEST OF COPE...OR
14 MILES WEST OF JOES...MOVING EAST AT 25 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THESE STORMS.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.

&&

LAT...LON 3966 10280 3978 10280 3986 10250 3957 10234
      3956 10281 3966 10281
TIME...MOT...LOC 2358Z 265DEG 22KT 3962 10290

024
Local storm report, Sep 14, 6:36 PM MDT, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
636 PM MDT TUE SEP 14 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0633 PM     TSTM WND GST     6 E JOES                39.66N 102.57W
09/14/2010  M58 MPH          YUMA               CO   MESONET

            MEASURED BY CWOP SITE

&&

FOLTZ
Local storm report, Sep 14, 6:48 PM MDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
648 PM MDT TUE SEP 14 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0643 PM     TSTM WND GST     6 E JOES                39.66N 102.57W
09/14/2010  M76 MPH          YUMA               CO   MESONET

            MEASURED BY CWOP SITE

&&

FOLTZ

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 14, 6:57 PM MDTSevere Thunderstorm WarningGLDCheyenne, Sherman63 min
Sep 14, 8:00 PM MDTSpecial Weather StatementGLDCheyenne30 min
Sep 14, 8:08 PM MDTTornado WarningGLDSherman67 min
Sep 14, 8:37 PM MDTTornado WarningGLDThomas68 min
Sep 14, 9:12 PM MDTTornado WarningGLDLogan, Thomas63 min
Sep 14, 10:09 PM MDTTornado WarningGLDGove, Logan66 min
Sep 14, 10:57 PM MDTSpecial Weather StatementGLDThomas33 min
Sep 14, 11:10 PM MDTTornado WarningGLDGove65 min
Sep 15, 12:00 AM MDTSevere Thunderstorm WarningGLDGraham45 min
Sep 15, 12:12 AM MDTSevere Thunderstorm WarningGLDGove43 min
Sep 14, 6:10 PM MDTSevere Thunderstorm WarningGLDKit Carson, Yuma65 min
Sep 14, 7:11 PM MDTSevere Thunderstorm WarningGLDKit Carson, Yuma34 min
Sep 15, 12:36 AM MDTSpecial Weather StatementGLDRed Willow24 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2010Every severe thunderstorm warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.